Find Information About:

Drugs & Supplements

Get information and reviews on prescription drugs, over-the-counter medications, vitamins, and supplements. Search by name or medical condition.

Pill Identifier

Pill Identifier

Having trouble identifying your pills?

Enter the shape, color, or imprint of your prescription or OTC drug. Our pill identification tool will display pictures that you can compare to your pill.

Get Started

My Medicine

Save your medicine, check interactions, sign up for FDA alerts, create family profiles and more.

Get Started

WebMD Health Experts and Community

Talk to health experts and other people like you in WebMD's Communities. It's a safe forum where you can create or participate in support groups and discussions about health topics that interest you.

  • Second Opinion

    Second Opinion

    Read expert perspectives on popular health topics.

  • Community


    Connect with people like you, and get expert guidance on living a healthy life.

Got a health question? Get answers provided by leading organizations, doctors, and experts.

Get Answers

Sign up to receive WebMD's award-winning content delivered to your inbox.

Sign Up

Font Size

Probiotics May Curb Kids' Diarrhea

Gut-Friendly Bacteria May Reduce Diarrhea Caused by Antibiotics
WebMD Health News
Reviewed by Louise Chang, MD

April 20, 2007 -- Gut-friendly bacteria called probiotics may help prevent children's diarrhea associated with the use of antibiotics.

That's according to a new research review by Sunita Vohra, MD, and colleagues. Vohra is an associate professor of pediatrics at Canada's University of Alberta.

Antibiotics may reduce helpful bacteria in the gut, making diarrhea more likely. Probiotics might help restore the gut's bacterial balance, note the reviewers.

They conclude that "the current data are promising, but it is premature to routinely recommend probiotics for the prevention of pediatric antibiotic-associated diarrhea."

Vohra's team analyzed 10 studies that together included 1,986 children up to 18 years old.

The children took antibiotics for various conditions. They were randomly assigned to also take supplements containing probiotics, inactive pills (placebo), or other treatments to prevent antibiotic-associated diarrhea.

Each study was designed differently. They didn't all use the same probiotics or the same doses of probiotics.

Among children who completed the studies, those taking probiotics were less likely to develop antibiotic-associated diarrhea than those taking the placebo or nonprobiotic treatments.

However, four of the 10 reviewed studies reported high numbers of dropouts, with 21% to 37% of the children lost to follow-up. The reviewers don’t know if probiotics helped prevent diarrhea in those children.

The review doesn't show why the children quit the studies, but the data show no serious side effects with probiotic treatment.

The review appears online in The Cochrane Library.

Today on WebMD

man holding his stomach
Get the facts on common problems.
blueberries in a palm
Best and worst foods.
woman shopping
Learn what foods to avoid.
fresh and dried plums
Will it help constipation?
top foods for probiotics
couple eating at cafe
sick child
Woman blowing bubble gum

Send yourself a link to download the app.

Loading ...

Please wait...

This feature is temporarily unavailable. Please try again later.


Now check your email account on your mobile phone to download your new app.

Woman with crohns in pain
Woman with stomach pain
diet for diverticulitis
what causes diarrhea